- Injecting in the same spot every time (reason – no pain)
- Dial pen down to zero to force the insulin in (when pen supposedly jams)
October 23, 2015
Proper Education Important for Insulin
Apparently, certified diabetes educators (CDEs) do not know how to teach diabetes patients how to use insulin pens. Scary, I would not want to be one of the patients.
In this case, the patients were patients with type 1 diabetes and had repeated episodes of diabetic ketoacidosis (DKA) putting them back in the hospital. Common errors include:
Then the CDE states that “return demonstration and “teach back” are still the gold standard in problem solving re-admissions with diabetes complications.” To begin with, proper education should be the gold standard for preventing problems with re-admissions.
First, it should be explained what happens when the same spot is used for injections and not have this problem in the first place. This needs to be emphasized at the first few visits and not when there are problems, especially DKA. Scar tissue can happen with insulin pens and syringes and for people with type 2 diabetes. I know because I use syringes and after 12 years, I have many areas of scar tissue from multiple daily injections (MDI). I rotate areas for each injection and rotate within the areas to help prevent scar tissue, but I have developed scar tissue in several areas.
I know this when the insulin does not lower my blood after four hours. This tells me that the area has scar tissue and the insulin is trapped in the scar tissue and not getting into my blood stream to lower my blood glucose. It is speculation on my part, but I feel that as I age, the scar tissue will not heal as rapidly and I may have even more problems with the build up of scar tissue. I had been warned early on about possible scar tissue if I did not rotate areas and rotate within the areas. I also have the concern of not injecting rapid acting insulin near the long acting insulin, which would cause the long acting to be converted to short acting, and this could easily cause hypoglycemia.
Why people insist that dialing down the insulin pen forces insulin out, I do not understand. While I have seldom used insulin pens, I have never done this and when a nurse asked why I did not dial it down, I just said because I need this much and promptly pushed the injector. Whether she thought this would inject the insulin, I don't know and now I realize what it would have done. I would have received less insulin.
What even surprises me more is that the CDE is from an Iowa town and did not properly teach equipment use when she should have. I know many people do not ask pharmacists when they encounter new tools, but that is one piece of education I would not ignore and not depend on CDEs for the necessary education. Many are more interested in telling patients how many carbohydrates they should eat and how low fat their meals should be.